Side effect of medications and accommodations
Symptom: The student is experiencing excessive thirst, a frequent need to urinate, or bouts of diarrhea as a result of some of the medications used to treat the illness (especially in the early stages of treatment).
- Allow the student to keep a water bottle at his or her side or to have unlimited access to (non-caffeinated) fluids.
- Allow unlimited access to the bathroom (with a signal to each teacher as to where the student is going–without announcing it publicly)
- Educate the staff (especially the school nurse) about medication side effects which may include drowsiness, diarrhea, stomach aches, and cognitive dulling and the need to accommodate for these.
Symptom: The student is sleeping in class because his or her body is not yet accustomed to a new medication.
- Provide a place for the student to take a brief nap so that he or she can continue with the school day. (Sleepiness usually subsides as the body adjusts to the medication).
Symptom: The student is experiencing cognitive dulling and a lack of endurance as a result of the medication(s).
- Schedule frequent breaks.
- Provide extra time for work completion.
- Decrease workload and homework.